Publications by authors named "Mary C Sokoloski"

4 Publications

  • Page 1 of 1

Sinus node dysfunction masquerading as complete atrioventricular block in the setting of atrial parasystole after heart transplantation.

J Electrocardiol 2018 May - Jun;51(3):555-558. Epub 2017 Dec 7.

Division of Pediatric Cardiology, Department of Pediatrics, Jackson Memorial Hospital, University of Miami/Miller School of Medicine, Miami, Florida, United States. Electronic address:

Heart transplantation is the gold standard for treatment of end stage heart failure. Atrial parasystole (AP), defined as the presence of an additional dissociated atrial pacemaker on a surface electrocardiogram, has been described to be seen after heart transplantation using biatrial surgical technique. AP may pose a challenge in diagnosing underlying rhythm disturbances in these patients. Here, we report a rare phenomenon of junctional escape rhythm with sinus node dysfunction, mimicking as complete atrioventricular block due to the presence of an AP, in a heart transplant recipient.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.jelectrocard.2017.12.001DOI Listing
March 2019

A high school-based voluntary cardiovascular risk screening program: issues of feasibility and correlates of electrocardiographic outcomes.

Pediatr Cardiol 2013 Oct 17;34(7):1612-9. Epub 2013 Mar 17.

All Children's Hospital Heart Institute, St. Petersburg, FL, USA.

Risk factors for adult cardiovascular events can be identified from the prenatal period through childhood. We performed a cardiovascular risk-screening program in students from grades 9-12 in 7 high schools in Hillsborough County, FL. We obtained blood pressure (BP) measurements and calculated body mass index (BMI) as risk factors for future cardiovascular events as well as obtained an electrocardiogram (ECG) for the purposes of detecting possible life-threatening arrhythmias. Of ~14,000 students contacted, 600 (4 %) participated in the screening. Of these, 517 (86 %) were diagnosed with normal, 71 (12 %) with borderline, and 12 (1 %) with abnormal ECGs. Although no participant had any cardiac history, two of the abnormal ECGs indicated a cardiac diagnosis associated with the potential for sudden cardiac death. Both systolic and diastolic BP increased as the ECG diagnosis moved from normal (115.6/73.8) through borderline (121.0/75.9) to an abnormal (125.0/80.7) diagnosis (all P ≤ .0016). An increase in BMI was only observed when an ECG diagnosis was abnormal (P = .0180). Boys had a greater prevalence (18.97 %) of borderline or abnormal ECGs compared with girls (6.75 %), whereas no discernible differences were seen in ECG diagnosis between white and nonwhite individuals (15.09 and 12.26 %, respectively). Although participation rates were low, a high school-based cardiovascular risk-screening program including ECG is feasible. Although ECG diagnosis tended to be related to other known cardiovascular risk factors (BP, BMI), the utility of an abnormal ECG in adolescence as a predictor of future cardiovascular risk will require further evaluation in more controlled settings.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1007/s00246-013-0682-8DOI Listing
October 2013

Ciprofloxacin-induced Q-T interval prolongation.

Am J Health Syst Pharm 2008 Mar;65(6):547-51

Albert Einstein Medical Center, Philadelphia, PA 19141, USA.

Purpose: A case of Q-T interval prolongation in a pediatric patient with no known risk factors for the development of a long Q-T syndrome is reported.

Summary: A 16-year-old boy arrived at a children's hospital reporting mucous diarrhea that had lasted two weeks, light-headedness with two blackouts on the day before his arrival to the hospital, and a 4.3-kg weight loss over the previous three weeks. He had a 3.5-year history of Crohn's disease and had been hospitalized for two months with a diagnosis of colitis with cryptitis. He was admitted for the treatment of an acute flare of Crohn's disease and a perirectal abscess. The patient was started on i.v. ciprofloxacin 400 mg twice daily and metronidazole 500 mg every six hours. The selected agents provided adequate empirical coverage of the suspected organisms and would not be contraindicated with the patient's allergy to penicillin. Within 48 hours of administration of ciprofloxacin, the patient became bradycardic. The cardiology service was consulted, and an electrocardiogram showed a mildly prolonged Q-T interval (corrected Q-T interval, 486 msec) and low heart rate (42 beats/min). Antimicrobial therapy was changed to ampicillin and then to linezolid. The patient's Q-T interval normalized within seven days of ciprofloxacin discontinuation. The patient had no further cardiac anomalies. Two weeks later, he was discharged on linezolid and aztreonam for the treatment of his abscess and was responding to treatment.

Conclusion: A pediatric patient with Crohn's disease and colitis with cryptitis developed a prolonged Q-T interval within 48 hours of treatment with ciprofloxacin.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.2146/ajhp070081DOI Listing
March 2008

Transthoracic echocardiographic guidance of transcatheter atrial septal defect closure.

Am J Cardiol 2004 Jul;94(2):256-60

The Heart Center for Children, St. Christopher's Hospital for Children, Philadelphia, Pennsylvania, USA.

This study examines the safety and efficacy of transthoracic echocardiographic (TTE) guidance of atrial septal defect (ASD) device closure. We evaluated 74 patients for TTE-guided ASD closure. Fifty-six patients had successful device implantation using TTE guidance. Twelve patients were referred for surgical ASD closure on the basis of TTE evaluation. Five patients with multiple ASDs or poor transthoracic acoustic windows had ASD device closure guided by transesophageal echocardiography (TEE).
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.amjcard.2004.03.080DOI Listing
July 2004